Medication


#1
How quickly do the benefits of Azitect become effective/apprarent (assuming they do)?

Appreciate each case is different but would like to know others experiences

my wife is newly diagnosed and this is the only medication she is on so far.

Also how long does it remain effective before needing to take other medication dopamine agonists and levodopa?

#2
Hi.

One camp believe that Azilect doesn't reduce PD symptoms in itself, but does delay and slow down PD's advancement, and thus the need for other drugs.

The other camp has now started to believe there is insufficient hard research evidence to back up the "delaying" claims, thus effectively saying that Azilect does little at all.

Personally I am prescribed it along with my levodopa medication, but I am not convinced it does much at all - good or bad.

Whichever camp you follow, I wouldn't expect too much noticeable change if I were you. HOWEVER, as we always say, everyone has different symptoms, and reacts differently to each drug. Even MORE confusingly it seems every neurologist has a different opinion, and unless you can find a neuro who's actually GOT the condition you yourself can often make the best decisions!

The feelings one experiences - physically and mentally, internally and externally - with PD are many, varied and often quite weird. It can be very difficult to describe them to a non sufferer, whereas a friend in this forum, say, will probably recognise your stumbling description in a second.

#3
You are of the same opinion as myself Ray of Sunshine . I have never seen much difference in my husband when he has taking the Sinemet or the Rotigotine patch . But there again maybe can't tell unless he stopped taking them all together . I can only go by my gut feelings of what I see/live with , or what he tells me , which isn't very much because as you said they cannot explain or describe how they feel . In fact understandably he gets quite frustrated when I do ask him .

Your general health comes into play and it's a bit chicken or the egg ..

#4
I was recently diagnosed and put straight on Ropinirole. No other treatment was discussed. My Neurologist was clearly irritated when I dared question him a few weeks later. Result - I came off and am now on nothing. Needless to say I had a more helpful dialogue with my Parkinson nurse, but I still feel somewhat in the dark as to the various treatments despite my reading. Does anyone else new to PD have a similar experience?

#5
Since diagnosis 18 months ago I have been on Co-Beneldopa 100mg/25mg and am now taking 7 a day. My symptoms are well controlled but I have become afflicted with a rash, covering quite large areas including arms, upper and lower back, neck and now thighs. The irritation varies from almost nothing to almost unbearable. My GP has tried several different creams, some very strong and which can only be taken for a short time. None have any real effect. The GP insista the medication is the cause. The problem is that my Parkinsons Nurse says it is not. I am the piggy in the middle. What can I do?

#6
My dads been on azilect since being diagnosed last June. Mentally he is much calmer and happier and less anxious! his resting tremor in left hand remains though..

I'm not sure if the azilect has made improved his anxiety and depression or whether the diagnosis of parkinsons disease has made him realise what was getting him down.. either way hes happy just being on azilect for now and as things are doesn't require anything else as of yet.

I think drugs such as DA and levodopa are introduced when symptoms get worse and start interfering with your life..

#7
Hi everyone I was dx in nov I'm now up to .52 mg once a day of mirapexin.im not seeing any effect yet.
Is this normal.does the dosage need to be higher to work.anyone on the forum who can help.please

#8
I started on .52mg a day for a few weeks then .52mg twice a day then finally 3 times a day by the end of the first month. (but I am on Madapar as well). It is better to build up slowly but personally I would say .52mg per day is very small
dosage and would have a minimal effect. Possibly you will gradualy be prescribed more, are you seeing Neuro soon? Better to go slowly as it has side effects on most people, insomnia, wanting to eat etc. but I find it very effective now I have got usued to it . I am now on 1.05mg a day.

#9
Hi prolly thanks for the reply.probabally why I'm not feeling any different yet.getting lots of cramp pains all the time now and really bad at night.when I do go to bed.as you can see from previous note I was up late again.thanks again teins99

#10
I was started off on Mirapexin, got to 78 mg, but it made me so ill I couldn't get up to my maintenance dose of 1. Something. It is a shame I couldn't tolerate it because it did help with the pain and the tremor.

I'm now on Requip, which doesn't make me feel ill but after 3 months is only just beginning to lessen my pain. Does little, if anything for the tremor.

I have to take Domperidone for the nausea and Omeprazole for heartburn caused by the Requip.

These drugs often seem to take time to have an effect so keep going.

#11
Yes I agree . Don't give up on any med ication too soon they all take a while to kick in and your body get use to it . I have learned that from experience !!

It is all trial and error and the consultant are loathe to try too many too soon .

It is so hard to be patient when all we want is to feel better ..

#12
You are so right Johnny, it does seem an age before the meds work but it is worth waiting. Too many people expect immediate results and give up when it doesn't happen!

I am trying to stay on low doses as long as i can and stay off the hard stuff (L-dopa). I am worried that there is a shelf life on L-dopa so i don't want to take it before i have to.

Caroline

#13
Hi Davech

I've had PD over 15 years but I've only recently (2 years ago) been prescribed Azilect (Rasagiline)as an adjunct medication.

To be honest, I have noticed little difference in my symptoms since I started on Azilect.

It is classed as an MAO-B Inhibitor, so its more preventative than reactive.

I believe it is very expensive too.

At least we have options to change our meds eh?

Good luck

Poker :stuck_out_tongue:

#14
I've just dropped selegiline (another moa-b inhibitor) as it was causing tooth decay, sleepiness and generally causing peaks and troughs. Personally I feel better off without it.

#15
ps did MOA inhibitors cause the extinction of NZs largest bird????

#16
Yup....they're called MAOris! :rolling_eyes:

#17
Hi All, Interesting discussion, and agree with Johnnie and Ray.Also agree with RAY re the docs particular view, everything is a moving event docs perceptions, our perceptions , our bodies , akes it very difficult to decide a conclusion My h was changed from carbeneldopa 3 times a day to 6 times a day , but same dose, and I thought it hadnt made any difference really but 5 month later, actually he is a bit better, moves better, talks better, bit less alarmed about hallucinations.

The other things that make a differenc besides the drugs though in my view are what you eat, how much exercise, and how much stress. I have pushed all stress provoking people well out of his way .
cheers sunray

#18
pokermid
this is either spookily strange or someone has been putting rubbish in wikipedia(!)
but Maori's do have a genetic variation that causes a lack of MAO activity that can result in aggression - the so-called warrior gene - reality is stranger than my typing, which says something.

#19
I have been on Azilect for about 3 years and was told that its effects are very subtle, more 'delaying' than anything. Interestingly, my pharmacist has a real battle to get it for me every 3 months, to the extent that last time, he was questioned by the company as to why he wanted it?! My GP says there is not a shortage, it is just that the UK tends to 'sell it on' in bulk, whatever that means. As far as I'm concerned, it just adds more stress, the uncertainty every time the prescription time comes round again, and what to do if I (I mean 'he')can't get it. Last time he only managed 2 boxes and the other came later. Weird.

#20
I was put on Azilect soon after diagnosis 5 years ago but it had little or no effect.As my meds were changed and added to I was told to continue with the Azilect because of the claims that it slows progression down. My main meds are sinemet and rotigotine patches but I feel them becoming less effective as time goes by so it makes me wonder if the Azilect has any effect at all.